TAMPA, Fla. -- The dosing of a popular over-the-counter drug is changing after the FDA says people are abusing it .
"Imodium... who would think?”
Laurie Serra and her husband, Mark Serra are reacting to the Food and Drug Administrations updated warning on the over the counter drug.
"We’ve talked about Matthew, and our journey for a number of years and nothing surprises me anymore,” Laurie said.
They know the pain of losing a loved one all too well. Their son died after overdosing on opioids nearly a decade ago.
They made it their mission to pass along what they learned about addiction and how powerful the drugs are, especially when someone is going through withdrawal. That is one reason the FDA says many of them reach for Imodium.
“They go from being very constipated from the opioids, they’ll take the medications, to severe diarrhea and vomiting,” said Laurie.
The FDA says another reason they take Imodium is to get high.
The recommended dosage is no more than 8mg in 24 hours. The FDA saying the drug is perfectly safe when used correctly. But, many people are taking far beyond the recommended dosage.
The agency says calls into poison control shot up significantly over the last three years.
“The biggest safety issue is what happens to the heart. It disrupts our electrical pathways in our heart,” said Dr. Dan Gale, an emergency physician. “When it happens it’s like flipping a switch, it’s not like you’re feeling a little bit worse and a little bit worse and then you die, you just collapse."
The FDA is working with manufactures to lower the amount of pills in a package, encouraging blister packs to limit the dosage.
“Somebody is going to buy it at the store and say why are they packaging it like this, why are they having limits, that’s a great opportunity for more education,” said Laurie, who says this move will help in the fight against addiction.